Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Lincoln, IL

March 9, 2006Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Mar 9, 2006, 2:24 PM CST for Clark County, Crawford County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 2:24 PM CST (20:24 UTC)
Expired
Mar 9, 2006, 8:30 PM CST
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clark County, IL, Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 092024
FFWILX
ILC023-033-100230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS.
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS.

* UNTIL 830 PM CST

* AT 219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RAINFALL RATES OF UP TO ONE INCH PER HOUR ARE EXPECTED THIS AFTERNOON.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...MARSHALL...ROBINSON...ANNAPOLIS...CLARKSVILLE...EATON...
  FLAT ROCK...HARDINVILLE...HUTSONVILLE...MARTINSVILLE...NEW
  HEBRON...OBLONG AND PALESTINE.

FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS
OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 8761 3887 8759 3888 8792 3947 8797

$$

BARNES
1 follow-up statement
000 
WGUS73 KILX 100227
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
827 PM CST THU MAR 9 2006

ILC023-033-100237-
CLARK IL-CRAWFORD IL-
827 PM CST THU MAR 9 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARK AND CRAWFORD
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 8761 3887 8759 3888 8792 3947 8797

$$

CHURCHILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 10:50 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 9, 10:50 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CST THU MAR 9 2006

...FLOOD WATCH THIS AFTERNOON AND EVENING FOR EASTERN ILLINOIS...

.DISCUSSION...
16Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED ACROSS THE FAR
NORTHWEST KILX CWA.  BEHIND THE FRONT...WINDS ARE NORTHWESTERLY AND
TEMPS ARE HOVERING IN THE 40S IN THE MACOMB AND GALESBURG AREAS.
MEANWHILE...AHEAD OF THE BOUNDARY...A WARM AND MOIST AIRMASS REMAINS
IN PLACE...WITH TEMPS MAINLY IN THE MIDDLE TO UPPER 50S.
ALOFT...VIGOROUS UPPER WAVE EVIDENT ON WATER VAPOR IMAGERY ROTATING
E/NE ACROSS THE LOWER MISSISSIPPI VALLEY.  INTENSE LINE OF
CONVECTION IN ADVANCE OF THE WAVE STRETCHES FROM SOUTHEAST MISSOURI
SOUTHWARD TO THE GULF COAST...WHILE AN AREA OF LIGHT TO MODERATE
RAIN IS FALLING TO THE NORTH ACROSS MUCH OF CENTRAL ILLINOIS.  LIGHT
RAIN TO PERSIST ACROSS MUCH OF THE CWA INTO THE AFTERNOON...WITH A
BREAK IN THE PRECIP ACROSS SOUTHEAST ILLINOIS UNTIL AFTER 20Z.
NORTHERN EXTENT OF SE MISSOURI SQUALL LINE SLATED TO AFFECT
LOCATIONS ALONG AND SOUTH OF I-70 LATER THIS AFTERNOON...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN SEVERE WEATHER THREAT.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE...WITH BETWEEN ONE AND
TWO INCHES OF ADDITIONAL PRECIP LIKELY IN THE FLOOD WATCH AREA.
HAVE UPDATED ZONES TO LOWER TEMPS AND POPS ACROSS THE FAR NW
CWA...WITH ONLY MINOR CHANGES MADE ELSEWHERE.

&&

.PREV DISCUSSION...
FORECAST CONCERN IS HEAVY RAINS/FLOOD WATCH AND SEVERE WEATHER RISK
TODAY AND THIS EVENING ESPECIALLY OVER SE IL. NCEP PREFERS SLOWER
NAM MODEL WITH COLD FRONTAL PASSAGE LATER THIS AFTERNOON AND EARLY
EVENING. MOST SHORT RANGE MODELS HAVE TRENDED FURTHER NW TRACK OF
DEEPENING STRONG LOW PRESSURE FROM THE OZARKS...TO ALONG I-55 DURING
THIS AFTERNOON...AND TO SW LOWER MICHIGAN THIS EVENING. ANOTHER
ROUND OF CONVECTION DEVELOPING SAT INTO SAT NIGHT AS ANOTHER COLD
FRONT MARCHES EASTWARD ACROSS IL...AND IL BACK INTO A SLIGHT RISK.
ACTIVE WEATHER PATTERN LOOKS TO CONTINUE THROUGH EARLY NEXT WEEK
ALONG WITH ABOVE NORMAL TEMPS. COOLER AND DRYER WEATHER RETURNS BY
THE MIDDLE OF NEXT WEEK AS UPPER LEVEL FLOW BECOMES MORE ZONAL.

SHORT TERM....TODAY THROUGH SATURDAY NIGHT...
RADAR MOSAIC SHOWS WIDESPREAD SHOWERS SOUTH OF A RUSHVILLE TO
BLOOMINGTON WITH SCATTERED THUNDERSTORMS ALONG AND JUST SOUTH OF
I-72 AND MOVING NE. ANOTHER WIDESPREAD AREA OF CONVECTION OVER SW MO
AND MOVING NE TOWARD CENTRAL IL. EARLY MORNING SURFACE MAP SHOWS 992
MB LOW PRESSURE NEAR THE QUAD CITIES WITH ITS WARM FRONT NUDGING
NORTH TOWARD THE WI/IL BORDER. COLD FRONT EXTENDS SW FROM THIS LOW
ACROSS CENTRAL MO TO 993 MB LOW PRESSURE OVER SW MO AND THEN SW TO
992 MB LOW PRESSURE OVER CENTRAL OK. DEEP MOISTURE OVER CENTRAL IL
WITH TEMPS AND DEWPOINTS IN THE MID TO UPPER 50S AND 850 MB
DEWPOINTS 9 TO 10C. STRONG LOW LEVEL JET VEERING NEAR THE OHIO RIVER
AND HAS BEEN FOCUS OF HEAVY RAINS OVER SE IL SINCE YESTERDAY WHERE 1
TO 2 INCHES FELL. BUT HEAVIER RAINS HAVE SHIFTED NORTH TO ALONG THE
I-72 CORRIDOR.

MODELS DEEPEN STRONG LOW PRESSURE FROM THE OZARKS NE TO ALONG I-55
DURING THIS AFTERNOON AND INTO SW LOW MI THIS EVENING WHILE PULLING
A COLD FRONT EAST THROUGH CENTRAL AND EASTERN IL LATER THIS
AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINS SHOULD SHIFT NORTHWARD ACROSS NORTHERN AREAS TODAY AND HPC HAS
1 TO 3 INCH RAINS EAST OF THE IL RIVER TODAY AND THIS EVENING WITH
PRECIPITABLE WATER VALUES AROUND 1.25 INCHES. ISSUED FLOOD WATCH
THROUGH MIDNIGHT TONIGHT SE OF I-72 WHERE 1 TO 2 INCHES OF RAIN
ALREADY FELL AND ANOTHER 1 TO 3 INCHES POSSIBLE TODAY AND THIS
EVENING. FLASH FLOOD GUIDANCE VALUES OVER SE IL HAVE LOWERED TO 1 TO
2.5 INCHES IN 3 HOURS MAKING AREA MORE SUSCEPTIBLE TO FLOODING
ESPECIALLY NEAR STREAMS/LOW LYING AREAS. SPC HAS SLIGHT RISK THIS
AFTERNOON AND INTO THIS EVENING FROM THE IL RIVER EAST. MODERATE
RISK JUST SE OF IL OVER WESTERN KY/TN. THAT IS WHERE BEST
INSTABILITY AND SEVERE STORMS WITH SUPERCELLS AND POSSIBLE TORNADOES
WILL BE. THOUGH VERY STRONG UPPER LEVEL SHORT WAVE OVER WESTERN
TX/OK TO RACE NE INTO IL LATE TODAY AND STRONG WIND FIELDS TO
SUPPORT RISK OF SEVERE STORMS OVER CENTRAL AND EASTERN IL ESPECIALLY
FROM I-55 EAST WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE FROM
POSSIBLE SQUALL LINE. WILL HAVE GUSTY GRADIENT SSW WINDS OF 25 TO 40
MPH TODAY AND THIS EVENING ESPECIALLY OVER EASTERN IL. HIGHS TODAY
RANGE FROM THE UPPER 50S NW OF THE IL RIVER TO THE MID 60S OVER EAST
IL.

STRONG LOW PRESSURE QUICKLY EXITS NE OF IL TONIGHT AND MOST AREAS
COULD BE DRY AFTER MIDNIGHT. LOW CLOUDS COULD LINGER OVER EASTERN IL
FRI MORNING...OTHERWISE A PARTLY SUNNY AND DRY DAY FRI AS WEAK HIGH
PRESSURE RIDGE MOVES IN. A BIT COOLER WITH HIGHS IN THE MID TO UPPER
50S BUT STILL ABOVE NORMAL HIGHS IN THE UPPER 40S.

MOST MODELS SHOW ANOTHER STRONG LOW PRESSURE SYSTEM EJECTING NE FROM
THE DEEP UPPER LEVEL TROF OVER THE ROCKIES SAT. THIS TO RETURN THE
LIKELY CHANCES OF CONVECTION SAT AFTERNOON AND SAT NIGHT. SPC HAS IL
BACK IN A SLIGHT RISK FOR SEVERE STORMS LATE SAT AND SAT NIGHT WITH
LARGE HAIL POSSIBLE AND MAYBE MORE HEAVY RAIN CHANCES. THIS LOW
TRACK AND STRONGEST UPPER LEVEL DYNAMICS IS FURTHER NW INTO THE
UPPER MS VALLEY.

LONG TERM...SUNDAY THROUGH THURSDAY...
YET ANOTHER ROUND OF CONVECTION LOOKS LIKE A GOOD BEST SUN AND MON
AS MORE UPPER LEVEL DISTURBANCES EJECT NE FROM THE SOUTHERN PLAINS
TOWARD IL AND INTERACT WITH LOW PRESSURE MOVING ALONG A FRONTAL
BOUNDARY THAT APPEARS CLOSE TO CENTRAL IL. HEAVY RAINS AGAIN
POSSIBLE THEN AND MAYBE ANOTHER SLIGHT RISK OF SEVERE WEATHER. HIGH
CONVECTION CHANCES FINALLY APPEAR TO SHIFT EAST OF IL LATER MON
NIGHT INTO TUE. ENSEMBLE MODELS SHOW UPPER LEVEL PATTERN WITH A DEEP
TROUGH OVER THE ROCKIES/HIGH PLAINS THAT ADVANCES EASTWARD TO THE
MISSISSIPPI VALLEY THURSDAY. THIS SHOULD RETURN A PERIOD OF DRY AND
SEASONABLY COOL WX TO CENTRAL/SE IL DURING MID WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MIDNIGHT TONIGHT FOR SE IL FROM SHELBY...
MOULTRIE...DOUGLAS AND EDGAR COUNTIES SOUTH.

&&

BARNES/HUETTL
Hazardous weather outlook, Mar 9, 11:15 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST THU MAR 9 2006

ILZ027>031-036>038-040>043-047>053-101200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
CHRISTIAN-MACON-
1115 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AS LOW PRESSURE TRACKS ACROSS CENTRAL ILLINOIS. A
FEW OF THE STORMS MAY BE SEVERE...ESPECIALLY ACROSS LOCATIONS EAST
OF THE ILLINOIS RIVER. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL...THOUGH DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WEATHER DISTURBANCES WILL LIFT INTO THE REGION
THROUGH MONDAY. THESE DISTURBANCES WILL BRING A PERIODIC RISK OF
THUNDERSTORMS ALONG WITH THEM...THOUGH A BREAK IS EXPECTED FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 3 AND 8 PM.

ILZ044>046-054>057-061>063-066>068-071>073-101200-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1115 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AS LOW PRESSURE TRACKS ACROSS CENTRAL ILLINOIS. A
FEW OF THE STORMS MAY BE SEVERE...WITH THE MAIN SEVERE WEATHER
THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...THE
RAINFALL WILL BE HEAVY AT TIMES...POSSIBLY LEADING TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF WEATHER DISTURBANCES WILL LIFT INTO THE REGION
THROUGH MONDAY. THESE DISTURBANCES WILL BRING A PERIODIC RISK OF
THUNDERSTORMS ALONG WITH THEM...THOUGH A BREAK IS EXPECTED FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 3 AND 8 PM.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:59 PM CSTFlash Flood WarningILXLawrence, Shelby54 days
Mar 9, 1:27 PM CSTFlash Flood WarningILXClay, Effingham, Jasper, Richland6 hr

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.